Dr Divya T Sudershan
I have been reading a lot of scary reports about the oral contraceptive pill. My doctor has prescribed them to me. Should I take them ? How safe are they?
I think every doctor has been shouting from the rooftops about NOT taking medicines without medical advice, about not sharing prescriptions and also about stopping certain medicines when told to do so. The problem with people is once they get comfortable with medication, they assume they can continue it for ever without side effects. As far as OCPs go, they are oral contraceptive pills usually combined of two hormones in very low doses and given either to prevent an unwanted pregnancy, a hormonal imbalance, or to reduce bleeding, or pain during cycles.
The most common side effects of the birth control pills include nausea, headache, breast tenderness, weight gain, irregular bleeding, and migraine and mood changes. These side effects often subside after a few months use. Sometimes women with migraines may notice an increase in symptoms.
Oral contraceptives may contribute to increase blood pressure, blood clots, heart attack, stroke. Women who smoke, especially those over 35, and women with a history of blood clots, with a family history breast or endometrial cancer, may be advised against taking oral contraceptives. That is why history is so important. The doctor will normally ask for a few tests , will check your BP and take a detailed history before she prescribes anything, and your honesty and clarity is very important.
Even when she prescribes the pill she will ask you to take it for a period of 2-3 months and come for follow up. She will also ask you to inform her about any other discomfort, once you take the medicines. As long as the communication is clear between the patient and doctor, you can take any medicine safely!
The writer is a gynaecologist and obstetrician practising at Happy Women Clinic. You can write in to her at email@example.com